Utah, 2008

Heavy Snow in Utah, December 17 to 18, 2008

December 17 to 18, 2008 · NWS SLC · 4 events in 4 counties and zones

The next in a series of cold and wet storms brought another round of snow to much of Utah, with southern Utah once again receiving the heaviest snowfall.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The next in a series of cold and wet storms brought another round of snow to much of Utah, with southern Utah once again receiving the heaviest snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 17, 9:37 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 17, 9:37 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
937 AM MST WED DEC 17 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM ALONG THE SOUTHERN CALIFORNIA
COAST WILL TURN EAST NORTHEAST AND MOVE ACROSS SOUTHERN UTAH TONIGHT
THROUGH THURSDAY. THE NEXT VERY COLD LOW PRESSURE SYSTEM WILL DIVE
SOUTH THROUGH WESTERN CANADA...REACHING UTAH BY LATE FRIDAY.

&&

.DISCUSSION...UPPER LOW EVIDENT IN MORNING WATER VAPOR IMAGERY AND
OBJECTIVE ANALYSIS SPINNING JUST OFF THE SOUTHERN CA COASTLINE.
BROAD PLUME OF MOISTURE/WARM ADVECTION AHEAD OF THIS LOW IS
CURRENTLY SPREADING ACROSS THE LOWER CO RIVER VALLEY/DESERT
SOUTHWEST. MEANWHILE...A COLD DOME OF HIGH PRESSURE RESIDES ACROSS
MUCH OF THE GREAT BASIN/INTERMOUNTAIN WEST.

AS AFOREMENTIONED LOW OFF THE CA COASTLINE BEGINS TO TURN EAST AND
EJECT INLAND LATE THIS AFTERNOON...RELATIVELY STRONG LOW-MID
LEVEL WARM AIR/MOISTURE ADVECTION FORECAST TO DEVELOP ACROSS
SOUTHWEST UT. MUCH OF THIS FORCING WILL BE DEVELOPING OVERTOP OF
A SHALLOW COLD DOME CURRENTLY EXTENDING INTO SOUTHWESTERN UT. NAM
BUFR SOUNDINGS FOR ST GEORGE SUGGEST THIS COLD DOME SHOULD ERODE
SUFFICIENTLY TO ALLOW PRECIP TO DEVELOP AS RAIN ACROSS ST GEORGE
PROPER...HOWEVER SNOW LEVELS LOOK TO REMAIN NEAR 3500FT THROUGH AT
LEAST THIS EVENING. AS A RESULT EXPECT ACCUMULATING SNOWS TO
DEVELOP ACROSS NORTHERN AND EASTERN PORTIONS OF UTAHS
DIXIE...INCLUDING AREAS AROUND PINTURA AND PORTIONS OF ZION
NATIONAL PARK. HAVE OPTED TO ISSUE A WINTER WEATHER ADVISORY FOR
THESE AREAS THROUGH THURSDAY...HOWEVER THERE IS SOME POTENTIAL
THIS COLD WEDGE WILL REMAIN IN PLACE LONGER THAN EXPECTED...WHICH
WOULD RESULT IN GREATER ACCUMULATIONS. OTHERWISE GOING WINTER
WEATHER HEADLINES LOOK IN GOOD SHAPE.

AS UPPER LOW EJECTS INLAND AND CROSSES THE FORECAST AREA LATE
TONIGHT THROUGH THURSDAY MORNING...PRECIP SHIELD EXPECTED TO LIFT
NORTHEASTWARD. HOWEVER...DRIER WESTERLY FLOW ALOFT SHOULD LIMIT
THE NORTHWARD EXTEND OF THIS SHIELD. AT THIS POINT IT APPEARS A
LINE FROM ROUGHLY PROVO TO EVANSTON SHOULD MARK THE NORTHERN
BOUNDARY OF THIS PRECIPITATION SHIELD.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SALT LAKE TERMINAL
THROUGH THE DAY UNDER PARTLY CLOUDY SKIES. WINDS ARE EXPECTED TO
TREND CALM BETWEEN 17-20Z...WITH A LIGHT NW WIND DEVELOPING
BETWEEN 20-22Z. CLOUDS WILL INCREASE FROM THE SOUTH
OVERNIGHT...AND A 40 PERCENT CHANCE EXISTS THAT CIGS WILL LOWER TO
NEAR 7000FT AGL BY SUNRISE THU.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 5 PM THURSDAY FOR UTZ020-UTZ518.

     WINTER WEATHER ADVISORY FROM 3 PM WEDNESDAY TO 9 AM THURSDAY
     FOR UTZ019.

     WINTER WEATHER ADVISORY FROM 3 PM WEDNESDAY TO 3 PM THURSDAY FOR
     UTZ021.

     WINTER WEATHER ADVISORY FROM 3 PM WEDNESDAY TO 5 PM THURSDAY FOR
     UTZ517.

WY...NONE.

&&

SEAMAN/MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 17, 6:57 AM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
657 AM MST WED DEC 17 2008

UTZ001>011-WYZ021-181400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
657 AM MST WED DEC 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL SPREAD NORTH INTO THE REGION TODAY. GENERALLY DRY
CONDITIONS TODAY WILL BE FOLLOWED BY LIGHT SNOW RETURNING TO THE
MOUNTAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF SNOW WILL EXIST ACROSS THE MOUNTAINS THURSDAY.
SIGNIFICANT SNOWS ARE POSSIBLE IN THE EASTERN MOUNTAINS WHERE
SEVERAL INCHES OF NEW SNOW ARE POSSIBLE.

A VERY COLD LOW PRESSURE SYSTEM WILL DROP INTO THE REGION FROM
WESTERN CANADA LATE FRIDAY. SNOW FRIDAY NIGHT THROUGH SATURDAY
WILL BE REPLACED BY THE COLDEST TEMPERATURES OF THE SEASON. A
NUMBER OF LOCATIONS WILL SEE LOW TEMPERATURES IN THE SINGLE DIGITS
OR SUB-ZERO READINGS THIS WEEKEND.

A FINAL ROUND OF SNOW WILL ARRIVE OVER THE AREA FOR MONDAY THROUGH
EARLY TUESDAY. HIGH PRESSURE ALOFT WILL RETURN FOR NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>016-019>021-517-518-181400-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
657 AM MST WED DEC 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM WILL MOVE INTO SOUTHERN UTAH FROM CALIFORNIA
LATE TONIGHT...AND AFFECTING THE AREA THROUGH THURSDAY. LIGHT
SNOW...WITH A RAIN AND OR SNOW MIX IN THE VALLEYS WILL DEVELOP
LATE THIS MORNING. SNOW WILL TURN HEAVY LATE THIS AFTERNOON IN THE
MOUNTAINS...WITH HEAVY SNOW IN THE MOUNTAINS AND ADJACENT VALLEYS
THROUGH THE OVERNIGHT HOURS. NUMEROUS WINTER WEATHER WARNINGS AND
ADVISORIES WILL BE IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY SNOWFALL WILL TAPER OFF DURING THE DAY ON THURSDAY.
GENERALLY DRY CONDITIONS WILL FOLLOW FOR FRIDAY. A STRONG COLD
FRONT WILL SWEEP SOUTH THROUGH THE AREA FRIDAY NIGHT THROUGH
SATURDAY. LIGHT SNOW WILL EXIST ALONG AND BEHIND THE FRONT...WITH
THE POTENTIAL FOR HEAVY SNOW ACROSS WEST CENTRAL THROUGH SOUTHWEST UTAH.
TEMPERATURES WILL BE THE COLDEST OF THE SEASON OVER THE WEEKEND.

WARMER TEMPERATURES WILL SLOWLY RETURN EARLY NEXT WEEK.
TEMPERATURES WILL CLIMB FURTHER WEDNESDAY AS HIGH PRESSURE ALOFT
RETURNS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Mountains

When
December 17, 1:00 PM MST to December 18, 10:00 AM MST
Where
Southern Mountains forecast zone
Reported by
COOP Observer

Brian Head received 24 inches of new snow for the event.

Heavy Snow, Utahs Dixie and Zion National Park

When
December 17, 2:00 PM MST to December 18, 5:00 AM MST
Where
Utahs Dixie and Zion National Park forecast zone
Reported by
Trained Spotter

Pintura received 8 inches of new snow for the event, with 6 of those inches falling in less than 12 hours.

Heavy Snow, South Central Utah

When
December 17, 2:00 PM MST to December 18, 7:00 AM MST
Where
South Central Utah forecast zone
Reported by
Trained Spotter

Orderville received 8 inches of new snow for the event.

Heavy Snow, Southwest Utah

When
December 17, 3:00 PM MST to December 18, 8:00 AM MST
Where
Southwest Utah forecast zone
Reported by
Trained Spotter

New Harmony received a storm total of 17 new inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147467, 147466, 147469, 147464.